Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 286, NWS Springfield, MO

August 4, 1998McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 1998, 4:58 PM CDT for McDonald County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1998, 4:58 PM CDT (21:58 UTC)
Expired
Aug 4, 1998, 5:45 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:00 PM CDTThunderstorm WindSouth West City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS1 KSGF 042159 RRA
SVRSGF
MOC119-042245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT TUE AUG 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 545 PM CDT

* AT 455 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES SOUTHWEST OF PINEVILLE AND WAS MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  PINEVILLE
  JANE
  HUCKLEBERRY RIDGE STATE FOREST

IN ADDITION TO DAMAGING WINDS...THIS STORM IS PRODUCING TORRENTIAL
RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE.
SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:20 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 1:20 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT TUE AUG 4 1998

1ST PERIOD PROBLEMS...CLOUDS AND POPS.

18Z SURFACE CHART HAS LOW PRESSURE SYSTEM OVER SOUTHERN IOWA WITH
WEAK COLD FRONT EXTENDING SOUTHWARD TO JUST WEST OF JOPLIN THEN INTO
EASTERN OKLAHOMA...JUST EAST OF ARDMORE.  DRY SLOT AROUND LOW PRESSURE
OVER IOWA HAS MOVED INTO AREA WITH A MOSTLY CLEAR SKY BEING REPORTED.

MODELS TAKE LOW PRESSURE SYSTEM OVER IOWA SLOWLY EASTWARD DURING THE
NEXT 48 HRS...WITH ASSOCIATED COLD FRONT MOVING SLOWLY EASTWARD ACROSS
AREA.  LIKE NGM HANDLING OF LOW PRESSURE SYSTEM AND MOISTURE FIELDS
THE BEST.  DEEPEST MOISTURE TO REMAIN EAST AND NORTH OF CWA THROUGH
PERIOD. DYNAMICS LOOK WEAK THROUGH PERIOD. EXPECT SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT TO BE CONFINED MAINLY ALONG THE FRONT AS
IT MOVES EAST.  MOST OF THIS ACTIVITY SHOULD OCCUR DURING THE LATE
AFTERNOON AND EVENING HOURS DURING TIME OF MAX HEATING.

ALTHOUGH MOST OF THE ACTIVITY SHOULD BE ASSOCIATED WITH FRONT...CANNOT
RULE OUT A SHORT WAVE ROTATING AROUND UPPER LOW SETTING OFF SOME
SHOWERS.

1ST PERIOD RECOMMENDATIONS (COORDINATION PURPOSE ONLY)

COU GROUP...BECOMING MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  LOW IN THE MID TO UPPER 60S. SOUTHWEST WIND 5 TO
10 MPH.

SGF GROUP...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE MIDDLE 60S. SOUTH TO SOUTHWEST WIND 5 TO
10 MPH.

JLN GROUP...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH.

UNO GROUP...BECOMING MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  LOW IN THE UPPER 60S.  SOUTH WIND 5 TO 10 MPH.

CCF...
SGF EE 067/082 066/082 067 24443
JLN EB 069/085 068/084 068 24333

JOHNSON

In the hours before

Special weather statement, Aug 4, 1:00 PM CDT, 3 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 4 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS:          BOURBON        CHEROKEE       CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING...

EARLY THIS AFTERNOON...A LOW PRESSURE SYSTEM WAS OVER IOWA WITH A
COLD FRONT EXTENDING SOUTHWARD THROUGH WESTERN MISSOURI INTO EASTERN
OKLAHOMA.  THIS LOW PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY
SOUTHEAST INTO NORTHEAST MISSOURI WITH THE COLD FRONT MOVING SLOWLY
EASTWARD.

AFTERNOON HEATING WILL DESTABILIZE THE ATMOSPHERE AND SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THIS FRONT.
A FEW OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH STRONG GUSTY
SURFACE WINDS THE MAIN THREAT.  THE BEST CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE FROM 3 PM THIS AFTERNOON TO 7 PM THIS EVENING.

THE COLD FRONT WILL CONTINUE MOVE SLOWLY EAST ACROSS THE AREA TONIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS STILL POSSIBLE.

ALTHOUGH A SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING...IT WILL BE ISOLATED AND SHORT LIVED AND STORM SPOTTER
ACTIVATION IS NOT ANTICIPATED.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.